Washington, 2008

Wildfire in Washington, July 22 to 23, 2008

July 22 to 23, 2008 · NWS OTX · 1 event in 1 county or zone

The Stuhlmiller Fire, centered seven miles west of Quincy, had an unknown cause and burned 1,200 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Stuhlmiller Fire, centered seven miles west of Quincy, had an unknown cause and burned 1,200 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 21, 8:23 PM PST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 21, 8:23 PM PST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
923 PM PDT MON JUL 21 2008

.SYNOPSIS...
A MID-LEVEL DISTURBANCE IS SET TO MOVE THROUGH THE AREA ON
TUESDAY...BRINGING THE CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
EASTERN HALF OF THE AREA. OTHERWISE...RATHER DRY CONDITIONS WITH
SUMMER LIKE TEMPERATURES WILL PERSIST FOR THE NEXT WEEK.

&&

.DISCUSSION...
THE FCST FOR THE OVERNIGHT HOURS IS STILL ON TRACK...WITH NO SIGNIFICANT
UPDATES EXPECTED ATTM. MID-LEVEL VORT MAX OVER NRN CALIF/SRN OREGON
WILL TRACK ENE THRU SRN OREGON THE NEXT 24 HRS. MILD AND MOIST SLY
FLOW ON THE ERN FLANK OF THIS WAVE HAS BEEN AT LEAST PARTLY
RESPONSIBLE FOR THE FREQUENT REGENERATION OF THUNDER OVER THE
HIGHER TRRN OF OREGON THIS EVENING. THOUGH THIS MOIST SLY FLOW
WILL CONTINUE OVER THE REGION...AND ACCOMPANY DECENT LARGE- SCALE
FORCING FOR ASCENT JUST AHEAD OF THE VORT MAX...ANY SUBSEQUENT
THUNDER THE REST OF TONIGHT AND TUES MORNING WILL TREND
INCREASINGLY TOWARD THE ELEVATED VARIETY WITH SFC-BASED THUNDER
CAPPED. WERE THEREFORE NOT EXPECTING ANY THUNDER THE REST OF THE
NIGHT WITH MORE THAN ISOLATED AREAL COVERAGE...AND WILL MOST
LIKELY ACCOMPANY ELEVATED INSTABILITY ABOVE 10-12K FT MSL MOVING N
THRU ERN OREGON. JUST SUCH A PLUME OF INSTABILITY IS INDEED
CURRENTLY TRACKING NWD THRU CNTRL AND ERN OREGON...AND SHOULD
REACH FAR SERN WA LATER TONIGHT. THIS PLUME COMBINED WITH
INCREASING ASCENT AHEAD OF THE AFOREMENTIONED SHORT-WAVE WILL MEAN
FAR SERN WA WILL SEE THE BEST CHC OF THUNDER LATE TONIGHT. SHOWERS
AND THUNDER SHOULD THEN SPREAD NE THRU THE CNTRL AND SRN ID
PANHANDLE TUES...BUT THE AREAL COVERAGE OF LIGHTNING APPEARS TO BE
MARGINAL FOR ANY ADDITIONAL FIRE WX HIGHLIGHTS. THE DEVELOPMENT
AND EVOLUTION OF ANY THUNDER WILL BE MONITORED CLOSELY DURING THE
OVERNIGHT HOURS...AND THE FCST ADJUSTED IF NEEDED. BZ

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE AT EACH TAF SITE THROUGH 06Z/23RD.
MID AND UPPER LEVEL MOISTURE WILL CONTINUE TO MOVE NORTHEAST OUT
OF OREGON TONIGHT AND TOMORROW. THE ATMOSPHERE WILL ALSO BECOME
MORE UNSTABLE WITH A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING
LATE TONIGHT AND THEN A CHANCE OF THUNDERSTORMS TOMORROW OVER SE
WA/CAMAS PRAIRIE AREA EXTENDING NORTHEAST INTO SHOSHONE COUNTY.
THE CORRIDOR OF HIGHEST THUNDER THREAT WILL STRETCH FROM KLWS TO
THE CNTRL ID PANHANDLE...WITH GUSTY WINDS AND SMALL HAIL PBSL.
GUSTY NW WINDS WILL BE LIKELY FOR KEAT...ESPECIALLY TUES EVE. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        65  80  57  79  55  88 /   0  20  20  10   0   0
COEUR DALENE  56  79  56  79  52  86 /   0  30  30  10  10   0
PULLMAN        58  76  47  80  46  87 /  10  50  20  10   0   0
LEWISTON       66  82  58  88  58  94 /  10  40  20   0   0   0
COLVILLE       53  85  53  81  49  91 /   0  10  10  10  10   0
SANDPOINT      53  80  53  77  48  84 /   0  20  30  10  10   0
KELLOGG        58  75  56  77  54  85 /  10  50  30  10  10   0
MOSES LAKE     65  88  57  85  54  92 /   0   0   0   0   0   0
WENATCHEE      69  86  60  84  60  91 /   0   0   0   0   0   0
OMAK           58  89  57  86  53  92 /   0  10  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 8 PM PDT TUESDAY FOR NORTHEAST BLUE
     MOUNTAINS.

&&
Hazardous weather outlook, Jul 21, 4:44 AM PST, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
544 AM PDT MON JUL 21 2008

WAZ034>038-041>044-221245-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
544 AM PDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON
AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>033-221245-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
544 AM PDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY OVER THE REGION AS
MONSOONAL MOISTURE INTERACTS WITH A WARM AND UNSTABLE AIR MASS
OVER THE AREA. SOME OF THESE STORMS MAY CONTAIN HAIL AND BRIEF
HEAVY RAIN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moses Lake Area

When
July 22, 12:00 AM PST to July 23, 5:00 PM PST
Where
Moses Lake Area forecast zone
Reported by
Other Federal Agency
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127335.